Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 5, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Feb 7, 2020, 10:41 PM PST for Klamath County, Lake County, Oregon. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2020, 10:41 PM PST (06:41 UTC)
- Expired
- Feb 8, 2020, 10:00 AM PST
- In force
- 11 hr
- Issued by
- NWS Medford, OR
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 6.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242 WWUS76 KMFR 080641 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1041 PM PST Fri Feb 7 2020 ORZ030-031-081800- /O.NEW.KMFR.WI.Y.0005.200208T0641Z-200208T1800Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1041 PM PST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County, especially along Highway 31 between Silver Lake and Paisley, including Summer Lake. * WHEN...Until 10 AM PST Saturday. * IMPACTS...These winds could cause difficult travel, especially for high profile vehicles. Gusty winds could blow around unsecured objects. Tree limbs could break. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
670 WWUS76 KMFR 081748 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 948 AM PST Sat Feb 8 2020 ORZ030-031-081900- /O.EXP.KMFR.WI.Y.0005.000000T0000Z-200208T1800Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 948 AM PST Sat Feb 8 2020 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... Northwest winds will remain breezy into this afternoon, but will diminish below advisory criteria. Therefore, will let the wind advisory expire. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 7, 8:45 PM PST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 7, 8:45 PM PST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Medford OR
845 PM PST Fri Feb 7 2020
.DISCUSSION...The forecast is on track this evening. Satellite
imagery is showing a cold front offshore progressing steadily
southeastward. It will move onshore late this evening, then push
inland overnight. The current forecast shows increasing
precipitation probabilities tonight, primarily north of the CA/OR
border and from the Cascades westward and this looks good with
rain from the coast to the Umpqua Valley and some snow in the high
mountains. Impacts will be limited though with liquid amounts
only a tenth of an inch or less for most west side valleys, and a
quarter to a half inch along the coast and in the higher terrain
(Coast Range to the Cascades). Snow will be about 2 to 5 inches
with the highest amounts above 4000 feet from about Crater Lake
northward. Snow levels will drop quickly behind this front to
around 2500 to 3000 feet by Saturday morning as precipitation
becomes showery, but we're not expecting impacts, except maybe a
half inch or so up at Siskiyou Summit. Showers end abruptly
Saturday evening as the upper trough axis shifts southward and the
air mass dries out.
The pattern quickly transitions to offshore flow Sunday through
Tuesday of next week with sunnier, drier weather likely lasting
through Wednesday. Expect cold mornings in the valleys both Sunday
and Monday. Fog/freezing and/or low clouds will probably be an
issue in the valleys west of the Cascades initially, but the air
mass will dry out substantially with less overnight valley fog/low
clouds with time. Frost could also impact north coastal areas
Sunday or Monday morning. Offshore flow will result in a warming
trend early next week, especially down near Brookings where the
NE winds could result in a moderate Chetco effect. Expected highs
there will be well into the 60s, perhaps up near 70 degrees by
Tuesday. Overall, we'll see temperatures get back above normal
levels just about everywhere by Tuesday. As with many offshore
flow events, winds can and will become gusty at times over the
ridges of SW OR and portions of western Siskiyou County in
California. Gusts of 25-35 mph are possible at some of the more
exposed locations. Not much wind here or in other valley
locations, however. Looks like the next significant precip-maker
won't arrive until around Thursday of next week. And, even that
one looks like it's coming in from the north and west, so probably
nothing too substantial. -Spilde
&&
.AVIATION...For the 08/00Z TAF Cycle...VFR prevails across the area
this evening, with the exception of the coast and coastal ranges
where areas of MVFR continue due to moist onshore flow. Showers and
MVFR/IFR conditions will move into the region late this evening as a
weak front arrives, pushing inland to the Cascades overnight.
Showers should stay relegated to the Cascades and the West Side,
with extensive areas of terrain obscuration, but a few isolated
showers may make it east of the Cascades. Conditions should improve
Saturday morning, but gusty winds are expected along the coast, over
ridgelines, and across the East Side through the day.
Freezing levels of around 5000 feet this evening will drop to around
2500 feet by Saturday morning. -BPN
&&
.MARINE...Updated 800 PM PST Friday 7 Feb 2020...A cold front will
push through the waters tonight, then gusty north winds will develop
behind the front with building northwest swell, creating steep to
very steep seas through Saturday night. As swell diminishes Sunday,
a thermal trough will form near the coast, resulting in continued
north winds and steep to very steep and hazardous seas through the
first half of next week. Gales are possible south of Cape Blanco
during this time, but models are trending a bit weaker, so winds may
stay just below gale force. Winds and seas will diminish toward the
end of the week, but gusty north winds will persist south of Cape
Blanco. -BPN
&&
.PREV DISCUSSION... /Issued 218 PM PST Fri Feb 7 2020/
SHORT TERM...Today through Tuesday morning...Onshore flow along the
coast is maintaining some broken stratus there and into the Umpqua
Basin. Low clouds remain entrenched in the Rogue Valley, but are
slowly eroding from all directions so am still expecting to see at
least some peaks of sunshine within the next hour or two. Elsewhere,
skies are cloud free and temperatures have climbed into the lower to
mid 50s.
Cloudy skies will make a swift return this evening and overnight as
a cold front and associated upper level trough move through the
area. Overall, this system won't be too impactful. Precipitation
will generally be focused west of the Cascades and north of the
OR/CA border. There will generally be less than a tenth of an inch
for the valleys west of the Cascades with between a quarter to half
an inch for the higher terrain and coastal areas. Initially, snow
levels will be around 5000 ft but will lower down to around 2500-
3000 ft overnight into Saturday after the bulk of the precipitation
moves through. Snow amounts look to be around 2 to 5 inches for the
Cascades, mainly from Crater Lake northward. The more noticeable
aspect of this front will be the much cooler temperatures expected
Saturday where high temperatures will be around 10 to 15 degrees
cooler than today's highs.
Once this trough moves south of the area, upper level ridging will
nudge back in. The orientation of the ridge and departing trough
aloft combined with a thermal trough at the surface will put the
area under deep north to northeasterly flow. This will lead to some
breezy winds across the area Sunday afternoon, especially for the
Coastal Range of Curry county and the higher terrain in western
Siskiyou county where winds could gust in the 20 to 30 mph range.
Given the breezy north-northeasterly flow, it's not unreasonable for
a Chetco Effect to develop Sunday into Monday and relatively warm
temperatures (mid 60s) are possible for the Curry Coast. This
pattern will linger into the extended with the flow aloft becoming
more northerly. Low level flow will remain northeast to easterly
with a thermal trough in place, and mild temperatures will continue
for the area Monday under clear skies. /BR-y
LONG TERM...Tue 11 Feb through Fri 14 Feb 2020.
The EC and GFS both depict an omega block in place over the eastern
Pacific at the beginning of the extended period. The high will be
near 40N 135W and the eastern anchor low will be over southern
California. The Medford CWA will be under north to northeast flow
aloft, which usually translates to easterly low level flow.
The EC and the GFS solutions have converged somewhat since
yesterday. Both models are now breaking down the block during the
course of the extended by moving short waves over the top of it.
These short waves then support a digging long wave trough over the
intermountain states.
During most of the extended, the flow aloft over the Medford CWA
remains north to northwest, with most of the short wave energy
directed to the north and east of the CWA. This supports a mostly
dry forecast over the CWA, the exception being the north coast,
Umpqua Basin, and the adjacent Cascades on Tuesday, which may see
some light precipitation. Wednesday will be dry everywhere.
This changes Thursday, when the strongest of the short waves pushes
onshore and brings a stronger front with it. This will bring more
widespread precipitation to the area at that time. Amounts will
still be on the light side.
Once that trough pushes through, ridging quickly returns Thursday
night into Friday and the area will start to dry out again.
AVIATION...For the 07/18Z TAF Cycle...Along the coast, LIFR and IFR
conditions will prevail into the afternoon with slight improvement
to MVFR in the afternoon with showers becoming likely. IFR is
expected to return overnight. For southern Oregon west of the
Cascades, mainly MVFR will persist through the next 24 hours with
periods of clearing in the afternoon, then increasing clouds and
showers developing in the evening. MVFR/IFR with showers and
widespread terrain obscuration is expected tonight. In northern
California and east of the Cascades, VFR is expected through the TAF
period, with the exception of western Siskiyou County, where valley
MVFR and showers are possible tonight. -BPN
MARINE...Updated 200 PM PST Friday 7 Feb 2020...Conditions will
be relatively calm through today. A cold front will push through the
waters tonight, then gusty north winds will develop behind the front
with building northwest swell, creating steep to very steep seas
through Saturday night. As swell diminishes Sunday, a thermal trough
will form near the coast, resulting in continued north winds and
steep to very steep and hazardous seas through the first half of
next week. Gales are possible south of Cape Blanco during this time,
but models are trending a bit weaker, so winds may stay just e blow
gale force. Winds and seas will diminish toward the end of the week,
but gusty north winds will persist south of Cape Blanco. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory from 1 AM Saturday to
4 PM PST Sunday for PZZ356-376.
Hazardous Seas Warning from 4 PM Saturday to 4 PM PST Sunday for
PZZ356-376.
Small Craft Advisory from 1 AM to 4 PM PST Saturday for
PZZ350-370.
Hazardous Seas Warning from 1 AM Saturday to 4 PM PST Sunday for
PZZ350-370.
MAS/MNF/JRS/BPNNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.